Alert archive / Washington / Winter Storm Warnings in 2014

Winter Storm Warning 13, NWS Seattle, WA

November 22, 2014

NWS Seattle, WA issued this winter storm warning at Nov 22, 2014, 9:14 PM PST. It took effect at Nov 23, 2014, 2:00 AM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2014, 9:14 PM PST (05:14 UTC)
In effect from
Nov 23, 2014, 2:00 AM PST
Expired
Nov 23, 2014, 10:00 PM PST
In force
20 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS46 KSEW 230514
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
914 PM PST SAT NOV 22 2014

WAZ567>569-231300-
/O.UPG.KSEW.WS.A.0010.141123T1200Z-141124T0200Z/
/O.NEW.KSEW.WS.W.0013.141123T1000Z-141124T0600Z/
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
914 PM PST SAT NOV 22 2014

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 10 PM PST SUNDAY
FOR ELEVATIONS ABOVE 3000 FEET...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING FOR ELEVATIONS ABOVE 3000 FEET FOR THE NORTH AND CENTRAL
WASHINGTON CASCADES...WHICH IS IN EFFECT FROM 2 AM TO 10 PM PST
SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* HAZARD TYPE...SNOW WILL BE HEAVY AT TIMES SUNDAY. A MIX BETWEEN
  RAIN AT SNOW BELOW 3500 FEET WILL PROBABLY LIMIT SNOW
  ACCUMULATIONS AT LOWER PASSES LIKE SNOQUALMIE PASS.

* SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS
  PASS...PARADISE...AND WHITE PASS. 

* SNOW ACCUMULATIONS...UP TO 1 FOOT BY SUNDAY EVENING ABOVE 3500
  FEET. ELEVATIONS ABOVE 5000 FEET AFFECTING MAINLY SKI AREAS
  COULD SEE LOCALLY HIGHER AMOUNTS. UP TO 5 INCHES OF SNOW COULD
  FALL AT SNOQUALMIE PASS WHEN COLDER AIR ARRIVES SUNDAY AFTERNOON
  AND EVENING.

* TIMING...SNOW WILL INCREASE DURING THE PRE-DAWN HOURS SUNDAY
  MORNING...THEN EASE SUNDAY EVENING. HEAVY SNOW AT TIMES WILL
  FALL ABOVE ABOUT 3500 FEET...WITH THE SNOW LEVEL LOWERING TO
  3000 FEET BY LATER SUNDAY AFTERNOON AND EVENING.


* IMPACTS...EXPECT HAZARDOUS DRIVING CONDITIONS AND POSSIBLE
  DELAYS WHILE TRAVELING THROUGH MOUNTAIN PASSES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING ACROSS THE CASCADES BE PREPARED FOR DELAYS ON THE
MOUNTAIN PASSES. FOR ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-1
OR 1-800-695- 7623...OR VISIT WWW.WSDOT.WA.GOV.

&&

$$

WWW.WEATHER.GOV/SEATTLE
MERCER
2 follow-up statements
238 
WWUS46 KSEW 231141
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
341 AM PST SUN NOV 23 2014

WAZ567>569-240030-
/O.CON.KSEW.WS.W.0013.000000T0000Z-141124T0600Z/
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
341 AM PST SUN NOV 23 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING FOR ELEVATIONS ABOVE 3000 FEET...

* HAZARD TYPE...SNOW WILL CONTINUE TODAY...FALLING HEAVILY AT
  TIMES MAINLY DURING THE MORNING. THE SNOW WILL DECREASE THIS
  EVENING.

* SOME AFFECTED LOCATIONS...MOUNT BAKER...STEVENS PASS... 
  PARADISE...AND WHITE PASS.

* SNOW ACCUMULATIONS...ANOTHER 5 TO 10 INCHES OF SNOW IS LIKELY
  THROUGH THIS EVENING. THE SNOW LEVEL WILL BE AROUND 3500 FEET.
  PRECIPITATION WILL FALL AS SNOW IN THE HIGHWAY PASSES WITH THE
  POSSIBLE EXCEPTION OF SNOQUALMIE PASS...WHICH IS LIKELY TO HAVE
  A RAIN AND SNOW MIX.

* IMPACTS...EXPECT HAZARDOUS DRIVING CONDITIONS AND POSSIBLE
  DELAYS WHILE TRAVELING IN THE CASCADES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING IN THE CASCADES BE PREPARED FOR DELAYS ON THE
MOUNTAIN PASSES. FOR ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-
1 OR 1-800-695- 7623...OR VISIT WWW.WSDOT.WA.GOV.

&&

$$

WWW.WEATHER.GOV/SEATTLE
470 
WWUS46 KSEW 231808
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1008 AM PST SUN NOV 23 2014

WAZ567>569-240215-
/O.CON.KSEW.WS.W.0013.000000T0000Z-141124T0600Z/
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
1008 AM PST SUN NOV 23 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING FOR ELEVATIONS ABOVE 3000 FEET...

* HAZARD TYPE...SNOW WILL CONTINUE TODAY...FALLING HEAVILY AT
  TIMES. THE SNOW WILL DECREASE THIS EVENING.

* SOME AFFECTED LOCATIONS...MOUNT BAKER...THE MOUNTAIN
  PASSES...PARADISE MOUNT RAINIER.

* SNOW ACCUMULATIONS...UP TO A FOOT OF SNOW WILL ACCUMULATE TODAY.

* IMPACTS...EXPECT HAZARDOUS WINTER DRIVING CONDITIONS AND
  POSSIBLE DELAYS WHILE TRAVELING IN THE CASCADES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING IN THE CASCADES BE PREPARED FOR DELAYS ON THE
MOUNTAIN PASSES. FOR ROAD CONDITIONS OR TRAVEL ALERTS...CALL 5-1-
1 OR 1-800-695- 7623...OR VISIT WWW.WSDOT.WA.GOV.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 22, 9:00 PM PST, 14 minutes earlier.

Area forecast discussion, Nov 22, 9:00 PM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 PM PST SAT NOV 22 2014

.SYNOPSIS...THERE WILL BE A LULL IN LOWER ELEVATION RAIN SHOWERS AND
MOUNTAIN SNOW MUCH OF TONIGHT. A VIGOROUS FRONT WILL ARRIVE EARLY
SUNDAY MORNING...RENEWING RAIN AND MOUNTAIN SNOW ACROSS WESTERN
WASHINGTON. THE NEXT WARM FRONTAL WILL REACH THE AREA MONDAY NIGHT
AND TUESDAY. MORE WEATHER SYSTEMS MIGHT ARRIVE LATE NEXT WEEK.

&&

.SHORT TERM...RADAR IS PICKING UP BATCHES OF SHOWERS MOVING THROUGH
WRN WA THIS EVENING UNDER A WEAKLY UNSTABLE AIR MASS. THERE WAS ONE
LONE LIGHTNING STRIKE NEAR THE W ENTRANCE TO THE STRAIT EARLIER AND
IF ANYTHING ELSE DOES OCCUR IT WOULD BE ISOLATED AND CONFINED TO
NEAR THE COAST. OTHERWISE...A RELATIVE LULL IN PRECIPITATION IS
EXPECTED AT LEAST THROUGH THE FIRST HALF OF TONIGHT.

WARM ADVECTION ALREADY WORKING INTO WRN WA WILL BECOME MORE
NOTICEABLE AFTER MIDNIGHT TONIGHT IN ADVANCE OF THE NEXT APPROACHING
SYSTEM. THE 02Z HIGH RES RAPID REFRESH (HRRR) IS INDICATING SOME
MILDER AIR INTRUDING AT 850 MB...ESPECIALLY AFTER MIDNIGHT AS WARM
ADVECTION MOISTURE ALSO INCREASES. PASS TEMPERATURES AT SNOQUALMIE
AND STEVENS ARE ALREADY NEAR FREEZING WITH A COUPLE DEGREES WARMING
AT 850 MB EXPECTED LATER TONIGHT BELOW 3500 FEET AS STEADIER
PRECIPITATION WITH THE NEXT FRONT ARRIVES. THE QUESTION BECOMES HOW
MUCH SNOW WILL FALL AT THE LOWER PASSES COMPARED TO HIGHER SPOTS
LIKE STEVENS...PARADISE...AND MOUNT BAKER. MODELS TRENDS SUGGEST A
MIX OR CHANGE TO RAIN IS POSSIBLE SUNDAY MORNING AT SNOQUALMIE
BEFORE GOING BACK OVER TO SNOW IN THE AFTERNOON. ABOVE 3500
FEET...PRECIPITATION SHOULD FALL AS MOSTLY SNOW THROUGH THE DAY.
LATEST MODEL RUNS SHOW STEADY RAIN/MOUNTAIN SNOW PICKING UP AFTER
3-4 AM THEN TAPERING TO SHOWERS SUNDAY AFTERNOON...EXCEPT WITH A
PERIOD OF SIGNIFICANT SNOW IN SPOTS FAVORED IN STRONGER WLY FLOW
SUCH AS THE PASSES. SNOW LEVELS WILL ALSO BE FALLING TO 3000 FEET BY
THAT TIME AFFECTING EVEN SNOQUALMIE PASS. WILL GO AHEAD AND ISSUE A
WINTER STORM WARNING FOR THE MOUNTAINS AND INDICATE THE HEAVIER
AMOUNTS OVER 1 FOOT MAINLY ABOVE 3500 FEET...WITH LOCALLY HIGHER
AMOUNTS OVER 1 FOOT AT THE SKI RESORTS. SNOQUALMIE SHOULD SEE MORE
RAIN THAN SNOW BUT A BURST OF HEAVY SNOW POST FRONTAL SHOULD GIVE AT
LEAST A QUICK FEW INCHES. ALSO...WARNING AMOUNTS SEEM LIKELY AT
PARADISE AND ALPENTAL WHICH JUSTIFIES THE WARNING FOR THOSE ZONE.
WILL WORD THE WARNING STATEMENT ACCORDINGLY.

SHOWERS WILL DECREASE RATHER QUICKLY BY SUNDAY EVENING AS HIGH
PRESSURE OFFSHORE AMPLIFIES AND MOVES OVER THE PAC NW THROUGH MONDAY
MORNING. THE RIDGE WILL FLATTEN BY MONDAY AFTERNOON ALLOWING WARM
ADVECTION RAIN UNDER MODERATELY STRONG WLY FLOW. THIS STALLED FLOW
PATTERN COULD PRODUCE LOCALLY HEAVY RAIN ACROSS WRN WA THROUGH
TUESDAY WITH RELATIVELY HIGH SNOW LEVELS. SEE THE HYDRO DISCUSSION
BELOW. MERCER

.LONG TERM...NO UPDATE FROM PREVIOUS DISCUSSION...HEAVY RAIN IS
LIKELY IN THE NORTH CASCADES TUESDAY AND TUESDAY NIGHT...AND PERHAPS
INTO WEDNESDAY MORNING. THE REST OF WRN WA SHOULD RECEIVE LIGHT RAIN
WHILE AREAS IN THE LEE OF THE OLYMPICS COULD BE FAIRLY DRY AND
BLUSTERY WITH WINDS ALOFT MIXING DOWN. THE MIDDLE PART OF THE WEEK
LOOKS A LITTLE DIFFERENT IN EACH MODEL AND THE WEATHER FORECAST FOR
THURSDAY IS ESPECIALLY HARD TO FIGURE OUT. THE 06Z GFS HAD RATHER
COOL AIR OVER EASTERN WA WITH STRONG OFFSHORE GRADIENTS ACROSS THE
STATE AND A BREEZY DRY DAY FOR WRN WA ON THANKSGIVING. NOW THE
MODELS LOOK LIKE SOME SORT OF STATIONARY FRONT COULD BE HUNG UP OVER
THE REGION WHICH THEN MERGES WITH THE FIRST OF A SERIES OF NEW
SYSTEMS TRACKING ALONG IN THE PAC WESTERLIES.

&&

.HYDROLOGY...THE 12Z AND 18Z GFS RUNS SHOWED HEAVY RAIN IN THE NORTH
CASCADES NEXT WEEK...ESPECIALLY IN A 36HR PERIOD THRU MIDDAY WED.
THE 12Z ECMWF SPREAD THE RAIN OUT OVER THE ENTIRE CASCADE
RANGE...HAD MUCH LESS RAIN...AND SHIFTED THE BAROCLINIC ZONE BACK
NORTH INTO B.C. RATHER THAN LETTING IT PETER OUT OVER THE CASCADES
LIKE THE 12Z GFS. A HYDRO OUTLOOK PROBABLY COULD BE CONFINED TO JUST
WHATCOM AND SKAGIT COUNTIES BASED ON THE GFS WHILE THE EURO PROBABLY
DOES NOT HAVE ENOUGH PRECIP FOR RIVERS TO MAKE FLOOD STAGE.

&&

.AVIATION...MODERATE WESTERLY FLOW ALOFT. THE AIR MASS IS MOIST AND
SOMEWHAT UNSTABLE. A COLD FRONT WELL OFFSHORE WILL RAPIDLY SWEEP
ACROSS THE AREA SUNDAY MORNING AND WILL BE FOLLOWED BY POST FRONTAL
ONSHORE FLOW SUN AFTERNOON AND EVENING.

SHOWER ACTIVITY IS GENERALLY CONFINED TO THE WEST SLOPES OF THE
OLYMPICS AND CASCADES THIS EVENING. SHOWER ACTIVITY WILL BECOME MORE
WIDESPREAD LATE TONIGHT INTO SUNDAY MORNING AS THE OFFSHORE FRONTAL
SYSTEM MOVES ACROSS THE AREA 15Z-17Z. SHOWERS AND CLOUDS WILL BECOME
INCREASINGLY TIED TO THE TERRAIN AND A PUGET SOUND CONVERGENCE ZONE
MIDDAY SUNDAY BEHIND THE FRONT. CEILINGS WILL GENERALLY RANGE FROM
010-025 THROUGH MIDDAY SUNDAY. VISIBILITIES WILL GENERALLY REMAIN
ABOVE 5SM...WITH LOCAL 2-4 SM -RA BR WITH THE FRONT AND IN HEAVIER
POST FRONTAL SHOWERS ON SUNDAY. ALBRECHT

KSEA...THE TERMINAL IS GENERALLY IN AN OLYMPIC RAIN SHADOW THIS
EVENING. EXPECT SHOWERS TO INCREASE ABOUT 12Z AS THE OFFSHORE FRONT
APPROACHES THE AREA THEN TAPER TO OCNL -SHRA ABOUT 18Z SUN BEHIND
THE FRONT. SOUTH WIND 6-9 KT THIS EVENING WILL INCREASE TO 14-18 KT
WITH G28 KT 15-17Z THEN TURN SWLY 9-12KT 20Z SUN. WIND WSW 40 KT AT
5000 FT AHEAD OF THE FRONT AND WLY 45 KT BEHIND THE FRONT. ALBRECHT

&&

.MARINE...WINDS HAVE GENERALLY EASED THIS EVENING. EXPECT SMALL
CRAFT ADVISORY S TO SW WINDS TO RAMP UP OVER ALL OF THE WATERS AFTER
MIDNIGHT AS A FRONTAL SYSTEM NOW NEARING 130W APPROACHES THE
WATERS. THE FRONT WILL MOVE ONTO THE COAST ABOUT 15Z SUN AND THROUGH
THE INLAND WATERS BY ABOUT 17Z SUN. EXPECT GALE FORCE WLY FLOW
THROUGH THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA BEHIND THE
FRONT THROUGH EARLY SUN EVENING WITH SMALL CRAFT ADVISORY
CONDITIONS IN THE OTHER WATERS GRADUALLY RELAXING SUN AFTERNOON.

FLOW WILL SHIFT TO SELY LATE SUN NIGHT INTO MON AS A WARM FRONT
MOVES NE ACROSS THE WATERS. THE FRONT WILL BECOME STATIONARY JUST
NORTH OF THE WATERS TUE THROUGH WED WITH STRONG S-SW FLOW OVER MOST
OF THE WATERS. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...
PZ...GALE WARNING CENTRAL AND EASTERN STRAIT.
     SMALL CRAFT ADVISORY REMAINING WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING IN EFFECT FROM 3 AM PST SUNDAY MORNING
     THROUGH SUNDAY AFTERNOON FOR THE CASCADES ABOVE 3000 FEET.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:14 AM PSTSpecial Weather StatementSEWGrays Harbor46 min

Nearby

Winter Storm Warnings in Washington, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.